Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 334, NWS Tulsa, OK

August 14, 2020Adair County, Sequoyah County, Oklahoma; Crawford County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 14, 2020, 3:06 AM CDT for Adair County, Sequoyah County, Oklahoma; Crawford County, Sebastian County, Arkansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 3:06 AM CDT (08:06 UTC)
Expired
Aug 14, 2020, 3:45 AM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Crawford County, AR, Sebastian County, AR, Adair County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 19 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:35 AM CDTTSTM WND DMGFort Smith, ARNUMEROUS TREES DOWN ACROSS TOWN. RELAYED BY COUNTY EMERGENCY MANAGEMENT.
Aug 14, 3:43 AM CDTTSTM WND GST 70Fort Smith, ARSPOTTER REPORTS AN ESTIMATED WIND GUST OF 65 TO 70MPH IN DOWNTOWN FT. SMITH.
Aug 14, 3:50 AM CDTTSTM WND DMGAlma, ARLARGE TREE LIMBS DOWNED. PHOTO RELAYED BY BROADCAST MEDIA ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS54 KTSA 140806
SVRTSA
ARC033-131-OKC001-135-140845-
/O.NEW.KTSA.SV.W.0334.200814T0806Z-200814T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
306 AM CDT Fri Aug 14 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Crawford County in northwestern Arkansas...
  Northwestern Sebastian County in west central Arkansas...
  Sequoyah County in east central Oklahoma...
  Southern Adair County in northeastern Oklahoma...

* Until 345 AM CDT.

* At 306 AM CDT, severe thunderstorms were located along a line
  extending from 2 miles west of Lee Creek to 4 miles northwest of
  Short to 2 miles southwest of Bunch, moving south at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Fort Smith...                     Van Buren...
  Sallisaw...                       Cedarville...
  Natural Dam...                    Alma...
  Barling...                        Muldrow...
  Roland...                         Arkoma...
  Gans...                           Moffett...
  Rudy...                           Brushy...
  Fort Smith Regional Airport...    Short...
  Figure Five...                    Kibler...
  Concord...                        Shibley...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 13.
 Interstate 40 in Oklahoma between mile markers 306 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3527 9437 3528 9444 3538 9443 3538 9447
      3537 9449 3533 9450 3531 9448 3530 9450
      3530 9454 3533 9457 3533 9460 3530 9462
      3531 9468 3536 9475 3533 9479 3533 9481
      3568 9481 3568 9453 3575 9441 3540 9413
TIME...MOT...LOC 0806Z 345DEG 19KT 3569 9440 3563 9452 3565 9478 

HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
717 
WWUS54 KTSA 140826
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
326 AM CDT Fri Aug 14 2020

OKC001-140836-
/O.CAN.KTSA.SV.W.0334.000000T0000Z-200814T0845Z/
Adair OK-
326 AM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAIR COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

LAT...LON 3527 9437 3528 9444 3538 9443 3538 9447
      3537 9449 3533 9450 3531 9448 3530 9450
      3530 9454 3533 9457 3533 9460 3530 9462
      3531 9468 3536 9475 3533 9479 3533 9481
      3561 9481 3563 9449 3563 9437 3540 9413
TIME...MOT...LOC 0826Z 353DEG 23KT 3555 9439 3549 9451 3551 9477 

$$

ARC033-131-OKC135-140845-
/O.CON.KTSA.SV.W.0334.000000T0000Z-200814T0845Z/
Crawford AR-Sebastian AR-Sequoyah OK-
326 AM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN CRAWFORD...NORTHWESTERN SEBASTIAN AND EASTERN
SEQUOYAH COUNTIES...

At 326 AM CDT, severe thunderstorms were located along a line
extending from near Cedarville to 4 miles north of Roland to 3 miles
southeast of Brushy Lake State Park, moving south at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Cedarville...
Alma...                           Barling...
Muldrow...                        Roland...
Arkoma...                         Gans...
Moffett...                        Rudy...
Brushy...                         Figure Five...
Fort Smith Regional Airport...    Short...
Kibler...                         Concord...
Shibley...                        Mill Creek...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 12.
 Interstate 40 in Oklahoma between mile markers 306 and 328.
 Interstate 540 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3527 9437 3528 9444 3538 9443 3538 9447
      3537 9449 3533 9450 3531 9448 3530 9450
      3530 9454 3533 9457 3533 9460 3530 9462
      3531 9468 3536 9475 3533 9479 3533 9481
      3561 9481 3563 9449 3563 9437 3540 9413
TIME...MOT...LOC 0826Z 353DEG 23KT 3555 9439 3549 9451 3551 9477 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:18 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 14, 12:18 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1218 AM CDT Fri Aug 14 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions at this time, although expect thunderstorms to
develop around 07-08Z across northwest Arkansas with the
activity moving south and southeast through the night. Expect
storms to remain a bit east of the eastern OK sites, with
MVRF cigs/vsbys possible mainly for the northwestern AR sites
in and near storms. Most of the convection should diminish
toward 14-15Z.

&&

.PREV DISCUSSION... /Issued 941 PM CDT Thu Aug 13 2020/

DISCUSSION...
Main update item for this evening is adding a flash flood watch
effective from midnight to 8 am for parts of eastern Oklahoma and
northwest Arkansas. Elevated boundary setting up a little further
east tonight, with a resultant heavy rain axis across far eastern
Oklahoma extending southeast into parts of northwest Arkansas.
The swath of heaviest rainfall is expected to remain fairly
narrow, however localized amounts up to 4 inches will be possible.

Remaining forecast elements look in good shape, sans some very
minor tweaks to overnight QPF.

Updated ZFP/PFM/AFM and new FFA already sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  93  70  88 /   0   0  10  10
FSM   74  94  72  92 /   0  10  10  10
MLC   74  95  73  89 /   0  10  10  10
BVO   72  91  66  86 /  10  10  10  10
FYV   70  89  67  86 /   0  10  10  10
BYV   69  90  67  88 /   0  10  10  10
MKO   74  93  70  88 /   0  10  10  10
MIO   71  90  65  86 /   0  10  10  10
F10   73  93  70  87 /   0   0  10  10
HHW   75  97  75  95 /   0   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 8 AM CDT this morning for OKZ062-063-068-
     069-072.

AR...Flash Flood Watch until 8 AM CDT this morning for ARZ010-019-020-
     029.

&&

AVIATION.....18
Hazardous weather outlook, Aug 13, 4:37 PM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
437 PM CDT Thu Aug 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
437 PM CDT Thu Aug 13 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Around Midnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Around Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Portions of eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Ongoing hot and humid conditions will result in heat index values
around 105 degrees. Conditions will improve after sunset.

Multiple clusters of strong thunderstorms will likely develop again
tonight across portions of northeast Oklahoma and northwest
Arkansas. A few of these storms could be severe with marginally
severe hail and damaging winds.

In addition, very heavy rainfall is likely in the stronger storms
and localized flash flooding may become the main concern into early
Friday morning given the slow storm motions expected.  A flash flood
watch may be needed for portions of the area later as the axis of
heavier rainfall becomes more certain.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm and Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY and MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Scattered thunderstorms are likely to be ongoing Friday morning
across portions of eastern Oklahoma and northwest Arkansas with a
continued threat for heavy rainfall. These storms will gradually
weaken during the morning hours with hot and humid conditions
developing both Friday and Saturday afternoons. A slight chance of
thunderstorms will return Sunday and Monday as a weak cold front
gradually pushes through the region. Dry and cooler weather is
expected for the first part of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 14, 1:40 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
140 AM CDT Fri Aug 14 2020

ARZ010-OKZ068-069-140730-
Washington AR-Adair OK-Cherokee OK-
140 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON...
NORTHERN ADAIR AND EASTERN CHEROKEE COUNTIES UNTIL 230 AM CDT...

At 139 AM CDT, a strong thunderstorm was located 5 miles east of
Scraper, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Westville...                      Proctor...
Christie...                       Scraper...
Cincinnati...                     Baron...
Summers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 9490 3616 9478 3604 9444 3581 9459
TIME...MOT...LOC 0639Z 304DEG 18KT 3608 9476
Special weather statement, Aug 14, 2:07 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
207 AM CDT Fri Aug 14 2020

ARZ010-OKZ068-069-140745-
Washington AR-Adair OK-Cherokee OK-
207 AM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...ADAIR
AND EAST CENTRAL CHEROKEE COUNTIES UNTIL 245 AM CDT...

At 207 AM CDT, a strong thunderstorm was located 3 miles north of
Proctor, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Stilwell...                       Westville...
Eldon...                          Adair State Park...
Proctor...                        Christie...
Strickler...                      Maryetta...
Bunch...                          Baron...
Clyde...                          Canehill...
Morrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3597 9492 3611 9478 3585 9427 3565 9477
TIME...MOT...LOC 0707Z 307DEG 28KT 3601 9479

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:32 PM CDTFlash Flood WatchTSAAdair, Cherokee, Craig, Delaware, Mayes, Ottawa12 hr
Aug 14, 1:40 AM CDTSpecial Weather StatementTSAAdair50 min
Aug 14, 2:07 AM CDTSpecial Weather StatementTSAAdair38 min
Aug 14, 2:25 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Aug 14, 2:42 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah48 min
Aug 14, 3:13 AM CDTHeat AdvisoryTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 12 more17 hr
Aug 14, 3:16 AM CDTFlash Flood WarningTSAAdair, Cherokee4 hr
Aug 14, 3:35 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah40 min
Aug 14, 4:03 AM CDTSevere Thunderstorm WarningTSALeFlore27 min
Aug 14, 5:14 AM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes3 hr
Aug 14, 5:21 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Aug 14, 5:39 AM CDTSpecial Weather StatementTSADelaware36 min
Aug 14, 6:16 AM CDTSpecial Weather StatementTSACraig, Delaware44 min
Aug 14, 6:26 AM CDTFlash Flood WarningTSAAdair, Cherokee, Craig, Delaware, Mayes3 hr
Aug 14, 6:34 AM CDTFlash Flood WarningTSAAdair, LeFlore, Sequoyah3 hr
Aug 14, 6:56 AM CDTSpecial Weather StatementTSACraig, Delaware34 min
Aug 14, 7:03 AM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Ottawa3 hr
Aug 14, 7:31 AM CDTSpecial Weather StatementTSADelaware59 min
Aug 14, 9:08 AM CDTAreal Flood WarningTSAAdair, Cherokee, Delaware6 hr
Aug 14, 9:14 AM CDTAreal Flood WarningTSAAdair, Sequoyah6 hr
Aug 14, 9:20 AM CDTAreal Flood WarningTSACraig, Delaware, Mayes6 hr
Aug 14, 2:16 PM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more30 hr
Aug 14, 4:18 AM CDTSpecial Weather StatementTSALogan27 min
Aug 14, 4:33 AM CDTAreal Flood AdvisoryTSASebastian3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.